Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 75, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 11, 2011, 2:10 AM EDT for 5 counties in South Carolina. It was in force for 80 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 2:10 AM EDT (06:10 UTC)
- Expired
- May 11, 2011, 3:30 AM EDT
- In force
- 80 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Clarendon County, SC, Lee County, SC, Orangeburg County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:08 AM EDT | TSTM WND DMG | 5 Ssw Elloree, SC | HIGHWAY PATROL REPORTED TREES DOWN NEAR THE INTERSECTION OF HWYS 301 AND 47 NEAR ELLOREE. |
| May 11, 3:10 AM EDT | TSTM WND DMG | Manning, SC | SHERIFF REPORTS TREES DOWN BETWEEN SUMMERTON AND MANNING ON ALEX HARVIN ROAD AND ALSO ON HWY 261 WEST OF MANNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:41 AM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2852 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 14.5
The text
As transmitted, in the capitals the NWS used until 2016.
587
WUUS52 KCAE 110610
SVRCAE
SCC017-027-061-075-085-110730-
/O.NEW.KCAE.SV.W.0075.110511T0610Z-110511T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
210 AM EDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 330 AM EDT
* AT 208 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING LOWER RICHLAND COUNTY TO AROUND
BISHOPVILLE. MOVEMENT WAS SOUTHEAST AT 45 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMTER...SUMMERTON...
ST. MATTHEWS...MANNING...HOLLY HILL...AND ELLOREE.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3377 7999 3372 7997 3350 8009 3346 8014
3345 8022 3330 8025 3327 8029 3326 8041
3333 8050 3319 8078 3361 8096 3377 8072
3374 8062 3384 8062 3415 8014 3401 7992
3399 7990 3394 7997 3389 7995 3388 7988
TIME...MOT...LOC 0608Z 317DEG 43KT 3416 8015 3373 8087
$$2 follow-up statements
084
WWUS52 KCAE 110637
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
237 AM EDT WED MAY 11 2011
SCC017-027-061-075-085-110730-
/O.CON.KCAE.SV.W.0075.000000T0000Z-110511T0730Z/
LEE SC-CALHOUN SC-SUMTER SC-CLARENDON SC-ORANGEBURG SC-
237 AM EDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR ORANGEBURG...CLARENDON...SUMTER...CALHOUN AND LEE COUNTIES...
AT 230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE LINE
EXTENDED FROM MAYESVILLE TO SUMTER TO ORANGEBURG. MOVEMENT WAS
SOUTHEASTWARD NEAR 45 MPH.
THE LINE OF THUNDERSTORMS WILL EXTEND FROM TURBEVILLE TO MANNING
TO SANTEE TO BOWMAN BY 245 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS
THE BEST PROTECTION FROM SEVERE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
WEDNESDAY MORNING FOR CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3377 7999 3372 7997 3350 8009 3346 8014
3345 8022 3330 8025 3327 8029 3326 8041
3333 8050 3319 8078 3361 8096 3377 8072
3374 8062 3384 8062 3415 8014 3401 7992
3399 7990 3394 7997 3389 7995 3388 7988
TIME...MOT...LOC 0635Z 317DEG 43KT 3392 7989 3349 8061
$$071
WWUS52 KCAE 110700
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EDT WED MAY 11 2011
SCC061-110706-
/O.CAN.KCAE.SV.W.0075.000000T0000Z-110511T0730Z/
LEE SC-
300 AM EDT WED MAY 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
WEDNESDAY MORNING FOR CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3377 7999 3372 7997 3350 8009 3346 8014
3345 8022 3330 8025 3327 8029 3326 8041
3333 8050 3319 8078 3343 8088 3360 8073
3368 8060 3374 8051 3394 8011 3400 7991
3399 7990 3394 7997 3389 7995 3388 7988
TIME...MOT...LOC 0656Z 317DEG 43KT 3373 7969 3331 8041
$$
SCC017-027-075-085-110730-
/O.CON.KCAE.SV.W.0075.000000T0000Z-110511T0730Z/
CALHOUN SC-SUMTER SC-CLARENDON SC-ORANGEBURG SC-
300 AM EDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR ORANGEBURG...CLARENDON...SUMTER AND CALHOUN COUNTIES...
AT 250 AM EDT...A LINE OF THUNDERSTORMS EXTENDED FROM TURBEVILLE
TO MANNING TO VANCE TO BOWMAN. MOVEMENT WAS SOUTHEASTWARD NEAR
45 MPH. SOME OF THE THUNDERSTORMS IN THE LINE LIKELY CONTAINED
DAMAGING WIND AND HAIL. THE HOLLY HILL AND EUTAWVILLE AREA OF
EASTERN ORANGEBURG COUNTY WERE IN THE PATH OF THE THUNDERSTORMS.
A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
WEDNESDAY MORNING FOR CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3377 7999 3372 7997 3350 8009 3346 8014
3345 8022 3330 8025 3327 8029 3326 8041
3333 8050 3319 8078 3343 8088 3360 8073
3368 8060 3374 8051 3394 8011 3400 7991
3399 7990 3394 7997 3389 7995 3388 7988
TIME...MOT...LOC 0656Z 317DEG 43KT 3373 7969 3331 8041
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:31 AM EDT, 39 minutes earlier.
Area forecast discussion, May 11, 1:31 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 131 AM EDT WED MAY 11 2011 .SYNOPSIS... INCREASING ATMOSPHERIC MOISTURE IN COMBINATION WITH A SURFACE BOUNDARY AND UPPER LEVEL ENERGY WILL PROMOTE POSSIBLE SHOWER AND THUNDERSTORM ACTIVITY TONIGHT. THE SURFACE BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS THE REGION WEDNESDAY THROUGH FRIDAY. A STORM SYSTEM WILL MOVE EAST FROM THE MISSISSIPPI VALLEY FRIDAY RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... NEAR TERM CONCERN IS WARNING OPERATIONS FOR BAND OF STRONG TO SEVERE THUNDERSTORMS MOVING SE ACROSS THE CENTRAL AND NE FA. SEVERE THUNDERSTORM WATCH UNTIL 4AM. && .SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/... NOT MUCH CHANGE IN THE WEATHER PATTERN WEDNESDAY THROUGH THURSDAY. SEVERAL SHORT WAVES WILL MOVE THROUGH NORTHWEST FLOW ALOFT BUT ARE NOT AS STRONG AS THE ONE COMING IN LATE TODAY AND TONIGHT. THE UPPER RIDGE AXIS SHIFTS MORE OVER THE FORECAST AREA BY THURSDAY AND SHOULD HELP MINIMIZE AFTERNOON CONVECTION...HOWEVER AIR MASS BECOMING MORE MOIST AND MOS GUIDANCE POPS INCREASE. SO...BASED ON 12Z MOS GUIDANCE/SREF POPS...LOW CHANCE POPS THROUGH THE PERIOD SEEMS REASONABLE. TEMPERATURES AT OR SLIGHTLY ABOVE NORMAL. && .LONG TERM /FRIDAY THROUGH TUESDAY/... GFS/ECMWF HAVE AN UPPER-LEVEL CLOSED LOW DEVELOPING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY REGION FRIDAY...THEN SLOWLY MOVING EASTWARD AS THE UPPER-LEVEL RIDGE BEGINS TO WEAKEN AND FLATTEN OUT. COLD FRONT ASSOCIATED WITH THE UPPER LOW WILL MOVE THROUGH SUNDAY...THEN LINGER ACROSS THE REGION INTO NEXT WEEK. EXPECT TO SEE AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY THROUGH THE WEEKEND. TEMPERATURES IN THE MID 80S FRIDAY...THEN COOLING DOWN SLIGHTLY FOR THE REMAINDER OF THE FORECAST PERIOD BEHIND THE FRONT TO REMAIN BELOW NORMAL. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... NEAR TERM CONCERN IS BAND OF STRONG TO SEVERE THUNDERSTORMS MOVING SE ACROSS THE CENTRAL AND NE FA. IT APPEARS THE ACTIVITY WILL REACH CAE/CUB AROUND 06Z...AND OGB BETWEEN 06Z AND 07Z. MENTIONED TEMPO GROUP FOR TSRA AND STRONG WIND GUSTS. CONVECTION MAY MISS AGS/DNL TO THE EAST. WILL MENTION SOME FOG/STRATUS LATER TONIGHT IN THE WAKE OF THE CONVECTION. EXTENDED AVIATION OUTLOOK...SOME EARLY MORNING FOG/STRATUS POSSIBLE AS WELL AS AFTERNOON/EVENING CONVECTION POSSIBLE THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AVIATION...31
Hazardous weather outlook, May 11, 12:47 AM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1247 AM EDT WED MAY 11 2011 SCZ015-016-020>022-025>031-035>038-041-120500- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA- LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN- CLARENDON-BAMBERG- 1247 AM EDT WED MAY 11 2011 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 4 AM EDT EARLY THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ040-063>065-077-SCZ018-120500- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK- 1247 AM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 11, 1:50 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 AM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 AM TSTM WND DMG 6 NNW WINNSBORO 34.46N 81.13W
05/11/2011 FAIRFIELD SC EMERGENCY MNGR
EM REPORTS TREES DOWN IN NORTHERN FAIRFIELD COUNTY FROM
WHITE OAK TO MITFORD.
&&
SJNLocal storm report, May 11, 1:51 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
151 AM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 AM TSTM WND DMG 10 NE WINNSBORO 34.48N 80.97W
05/11/2011 FAIRFIELD SC EMERGENCY MNGR
EM REPORTED TREES DOWN ACROSS NORTHERN FAIRFIELD COUNTY
FROM WHITE OAK TO MITFORD.
&&
SJNLocal storm report, May 11, 2:07 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
207 AM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM TSTM WND DMG WHITMIRE 34.50N 81.62W
05/11/2011 NEWBERRY SC PUBLIC
PUBLIC REPORTED TREES DOWN IN WHITMIRE.
&&
SJNLocal storm report, May 11, 2:08 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
208 AM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM HAIL 3 NE COLUMBIA 34.07N 80.85W
05/11/2011 E0.75 INCH RICHLAND SC PUBLIC
PUBLIC REPORTED 3/4 INCH HAIL ON THE NORTHEAST SIDE OF
COLUMBIA.
&&
SJNLocal storm report, May 11, 2:09 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
209 AM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM TSTM WND DMG 3 NE COLUMBIA 34.07N 80.85W
05/11/2011 RICHLAND SC PUBLIC
PUBLIC REPORTED LARGE BRANCHES DOWN IN NORTHEAST
COLUMBIA.
&&
SJNLocal storm report, May 11, 2:10 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
210 AM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 AM TSTM WND DMG LUGOFF 34.23N 80.68W
05/11/2011 KERSHAW SC LAW ENFORCEMENT
SHERIFF REOPRTED POWERLINES DOWN IN LUGGOFF AND LARGE
HAIL OF UNKNOWN SIZE.
&&
SJNThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:26 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Newberry | 79 min |
| May 11, 1:36 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Fairfield, Kershaw, Lancaster, Lee and 3 more | 54 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.